Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 100, NWS Huntsville, AL

April 5, 2012Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 5, 2012, 6:55 PM CDT for Limestone County, Madison County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2012, 6:55 PM CDT (23:55 UTC)
Expired
Apr 5, 2012, 7:22 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:55 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 5, 6:55 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CDT THU APR 5 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 627 PM CDT THU APR 5 2012/
DID A QUICK AFD TO ADD CULLMAN IN A NEW SEVERE THUNDERSTORMS WATCH
(149) UNTIL MIDNIGHT. STLT SHOWS VORT MAX ASSOCIATED WITH UPPER LOW
MOVING ACROSS NRN AL ATTM. WE HAVE MANY REPORTS OF HAIL ACROSS THE TN
VALLEY...MAINLY WEST OF I65 ATTM. THE HAIL SIZE WAS MAINLY PEA TO NICKLE
SIZE WITH A FEW REPORTS OF QUARTERS. THE SVR WX THREAT IS DIMINISHING
ACROSS NW AL...EXPECT THE SVR WX THREAT TO CONTINUE ALONG AND EAST OF
I65 UNTIL ARND 10 PM.

07

&&

.AVIATION...
FOR 00Z TAFS...
TSRA WILL CONTINUE TO AFFECT KHSV FOR THE NEXT FEW HOURS...WITH ONLY
SHRA/-RA EXPECTED AT KMSL. MVFR/IFR VISBYS ARE LIKELY IN THE HEAVIER
ACTIVITY...BUT THIS SHOULD DISSIPATE BY 06/04Z. OVERNIGHT...EXPECT
SOME FOG DEVELOPMENT TO OCCUR...BUT CONFIDENCE IN THIS SCENARIO IS
LOW GIVEN THE CLOUD COVER IN PLACE ACROSS THE AREA. IF ADDITIONAL
CLEARING OCCURS OVERNIGHT MORESO THAN EXPECTED...MORE WIDESPREAD FOG
WILL BE AN ISSUE AT BOTH TERMINALS. GRADUALLY...THROUGH THE TAF
PERIOD...CLOUDS WILL SCATTER OUT AND VFR CONDITIONS WILL PREVAIL.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 5, 1:38 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 PM CDT THU APR 5 2012

ALZ001>010-016-TNZ076-096-097-061000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
138 PM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AS AN UPPER LEVEL STORM SYSTEM CENTERED OVER NORTHERN MISSISSIPPI
SLIDES EAST...CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE TENNESSEE VALLEY THIS AFTERNOON.

SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND BRIEF
DAMAGING WIND GUSTS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE IN THE STRONGEST STORMS. THE THUNDERSTORM THREAT IS
EXPECTED TO DIMINISH THIS EVENING AS A COLD FRONT MOVES THROUGH THE
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON AND EVENING. REPORTS OF SEVERE WEATHER ARE
GREATLY APPRECIATED.

JLL

In the hours before

Local storm report, Apr 5, 6:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             TRINITY                 34.60N 87.09W
04/05/2012  E0.88 INCH       MORGAN             AL   EMERGENCY MNGR

            NICKEL AND DIME SIZED HAIL REPORTED ON OLD HIGHWAY 24 IN
            TRINITY.

0530 PM     HAIL             MOULTON                 34.48N 87.28W
04/05/2012  M0.75 INCH       LAWRENCE           AL   EMERGENCY MNGR

            DIME HAIL IN MOULTON.

0530 PM     HAIL             SW DECATUR              34.57N 86.99W
04/05/2012  M0.75 INCH       MORGAN             AL   PUBLIC

            PENNY HAIL ON CEDARWOOD DRIVE IN SW DECATUR.

0538 PM     HAIL             DECATUR                 34.57N 86.99W
04/05/2012  M0.75 INCH       MORGAN             AL   EMERGENCY MNGR

            DIME HAIL IN DECATUR.

0556 PM     HAIL             11 SSE REDSTONE ARSENAL 34.53N 86.59W
04/05/2012  E0.88 INCH       MORGAN             AL   TRAINED SPOTTER

            NICKEL SIZE HAIL 1 MILE EAST OF LACEYS SPRING.

&&

CA
Local storm report, Apr 5, 6:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             W MADISON               34.70N 86.75W
04/05/2012  M0.75 INCH       MADISON            AL   BROADCAST MEDIA

            PENNY SIZE HAIL ON COUNTY LINE ROAD IN MADISON.

&&

CA
Special weather statement, Apr 5, 6:18 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 PM CDT THU APR 5 2012

ALZ006-060000-
MADISON-
618 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 700 PM
CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 14 MILES SOUTHEAST OF
HUNTSVILLE...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OWENS CROSSROADS.
  NEW HOPE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3458 8631 3457 8633 3456 8632 3452 8634
      3452 8638 3450 8639 3448 8645 3449 8652
      3454 8656 3456 8655 3459 8659 3466 8637
      3460 8633 3460 8630
TIME...MOT...LOC 2318Z 260DEG 3KT 3456 8646
Special weather statement, Apr 5, 6:34 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT THU APR 5 2012

ALZ008-010-060015-
DE KALB-MARSHALL-
634 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND MARSHALL COUNTIES
UNTIL 715 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUNTERSVILLE...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALBERTVILLE.
  HUSTLEVILLE...COLUMBUS CITY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR NORTH CENTRAL ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3440 8642 3452 8611 3451 8610 3449 8610
      3446 8608 3429 8601 3423 8635
TIME...MOT...LOC 2334Z 252DEG 6KT 3435 8628

SS
Special weather statement, Apr 5, 6:36 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT THU APR 5 2012

ALZ008-009-060015-
JACKSON-MARSHALL-
636 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MARSHALL COUNTIES
UNTIL 715 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODVILLE...OR 12 MILES WEST OF
SCOTTSBORO...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LIM ROCK.
  LARKINSVILLE...SCOTTSBORO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR NORTH CENTRAL ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3453 8630 3456 8631 3458 8632 3458 8630
      3460 8631 3460 8633 3468 8636 3470 8635
      3482 8605 3458 8596
TIME...MOT...LOC 2336Z 252DEG 6KT 3464 8623

SS
Special weather statement, Apr 5, 6:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT THU APR 5 2012

ALZ005-006-060030-
LIMESTONE-MADISON-
645 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 730 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL CLUSTERS OF STRONG THUNDERSTORM EXTENDING FROM EAST
LIMESTONE TO NEAR REDSTONE ARSENAL. THESE STORMS ARE DRIFTING SLOWLY
TO THE EAST.

PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  TRIANA.
  REDSTONE ARSENAL...UNIVERSITY OF ALABAMA IN HUNTSVILLE.
  HUNTSVILLE.
  FARLEY...HAMPTON COVE.

&&

LAT...LON 3475 8641 3457 8637 3451 8650 3452 8654
      3456 8655 3458 8658 3455 8666 3459 8669
      3459 8671 3457 8674 3459 8681 3475 8689
      3480 8685
TIME...MOT...LOC 2344Z 279DEG 11KT 3470 8674

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:47 PM CDTSpecial Weather StatementHUNFranklin58 min
Apr 5, 4:48 PM CDTSpecial Weather StatementHUNLauderdale42 min
Apr 5, 5:16 PM CDTSpecial Weather StatementHUNLawrence44 min
Apr 5, 5:31 PM CDTSpecial Weather StatementHUNMorgan29 min
Apr 5, 5:40 PM CDTSevere Thunderstorm WarningHUNLawrence35 min
Apr 5, 5:46 PM CDTSpecial Weather StatementHUNCullman44 min
Apr 5, 5:52 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan38 min
Apr 5, 6:06 PM CDTSevere Thunderstorm WarningHUNMorgan39 min
Apr 5, 6:18 PM CDTSpecial Weather StatementHUNMadison42 min
Apr 5, 6:31 PM CDTFlash Flood WarningHUNLawrence, Morgan3 hr
Apr 5, 6:34 PM CDTSpecial Weather StatementHUNMarshall41 min
Apr 5, 6:36 PM CDTSpecial Weather StatementHUNJackson39 min
Apr 5, 6:43 PM CDTFlash Flood WarningHUNLawrence3 hr
Apr 5, 6:45 PM CDTSpecial Weather StatementHUNMadison45 min
Apr 5, 6:54 PM CDTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Apr 5, 1:40 PM CDTSpecial Weather StatementHUNFranklin65 min
Apr 5, 1:47 PM CDTSpecial Weather StatementHUNLincoln, Moore43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.